Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 305, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2007, 11:45 PM CDT for Davis County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2007, 11:45 PM CDT (04:45 UTC)
- Expired
- Aug 21, 2007, 12:27 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Davis County, IA
The radar
The Des Moines radar (KDMX), 153 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 12:00 AM CDT | HAIL 0.75 | 8 Se Moulton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 8:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 210445
SVRDMX
IAC051-210545-
/O.NEW.KDMX.SV.W.0305.070821T0445Z-070821T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT MON AUG 20 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAVIS COUNTY IN SOUTHEAST IOWA...
* UNTIL 1245 AM CDT
* AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES SOUTHWEST OF BLOOMFIELD...OR ABOUT 12 MILES NORTH OF
LANCASTER...AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLOOMFIELD BY MIDNIGHT CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR IOWA.
LAT...LON 4059 9265 4090 9264 4090 9235 4090 9233
4090 9220 4091 9219 4091 9218 4060 9219
TIME...MOT...LOC 0445Z 246DEG 33KT 4069 9256
$$
KINNEY2 follow-up statements
000 WWUS53 KDMX 210503 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1203 AM CDT TUE AUG 21 2007 IAC051-210545- /O.CON.KDMX.SV.W.0305.000000T0000Z-070821T0545Z/ DAVIS IA- 1203 AM CDT TUE AUG 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR SOUTHEASTERN DAVIS COUNTY... AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF BLOOMFIELD...OR ABOUT 7 MILES NORTH OF LANCASTER...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES SOUTH OF BLOOMFIELD BY 1210 AM CDT... PULASKI BY 1225 AM CDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4091 9219 4091 9218 4060 9219 4059 9265 TIME...MOT...LOC 0503Z 268DEG 22KT 4062 9247 $$ KINNEY
000 WWUS53 KDMX 210527 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1226 AM CDT TUE AUG 21 2007 IAC051-210536- /O.CAN.KDMX.SV.W.0305.000000T0000Z-070821T0545Z/ DAVIS IA- 1226 AM CDT TUE AUG 21 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIS COUNTY IS CANCELLED... AT 1221 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4091 9219 4091 9218 4060 9219 4059 9265 TIME...MOT...LOC 0526Z 268DEG 22KT 4748 4710 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:25 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 20, 6:25 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 625 PM CDT MON AUG 20 2007 .AVIATION DISCUSSION UPDATED. .DISCUSSION... DIFFICULT FORECAST TO DEAL WITH AS NONE OF THE MODELS HANDLED THE MORNINGS CONVECTION WELL AT ALL WHICH LEAVES US QUITE CLOUDED OVER THIS AFTERNOON. MESOANALYSIS HAS MU CAPES OF 2-3K OVER THE WESTERN CWA AND THERE ARE LESS CLOUDS IN THIS AREA. THE CAVEAT IS THAT THE ATMOSPHERE IS PRETTY WORKED OVER AND THE SHOWERS CURRENTLY ONGOING THERE ARE FALLING APART. LOOKS LIKE THE REMAINDER OF THE AFTERNOON SHOULD BE RELATIVELY QUIET. FOR TONIGHT...THE TAIL END OF THE SHORTWAVE OUT WEST LIFTS ACROSS THE CWA AND WILL BE AIDED BY A 35-50KT LLJ DEVELOPING ACROSS THE AREA BY 06Z. EXPECT DEVELOPMENT TONIGHT INTO THE EARLY MORNING HOURS. THE STRONGEST STORMS WILL BE ONCE AGAIN ACROSS THE NORTH...MAINLY ALONG AND NORTH OF HIGHWAY 20 BUT WITH THAT STRONG A LLJ...WIDESPREAD STORMS WITH HEAVY RAIN COULD OCCUR OVER A LARGE PART OF THE CWA. THE PATTERN DOES NOT CHANGE MUCH THROUGH THE REST OF THE WEEK AS THE FRONTAL BOUNDARY REMAINS NEARLY STATIONARY OVER IOWA AIDED BY A TROPICAL MOISTURE TAP AND A STRONG LLJ IN PLACE. BEST CHANCES AT THIS POINT APPEAR TO BE EVENING AND OVERNIGHT WITH SOME LINGERING PRECIP IN THE MORNING. HAVING SAID ALL THIS...THE MODELS DO SEEM TO TARGET 12Z THURSDAY THROUGH 00Z AS A PERIOD WHERE ANOTHER FAIRLY STRONG SHORTWAVE MOVES ACROSS THE CWA. I HAVE PLACED HIGHER POPS IN THE GRIDS FOR THE ENTIRE THURSDAY PERIOD AS A RESULT. THERE IS LITTLE CHANGE IN THE PATTERN THROUGH THE WEEKEND SO THE EXTENDED IS DRY CURRENTLY FOR THE WEEKEND WITH PRECIP CHANCES ENTERING THE PICTURE AGAIN EARLY NEXT WEEK. WILL NEED TO MONITOR THIS AS WELL. FLOODING WILL CONTINUE TO BE THE MAIN THREAT AND CURRENT WATCHES MAY NEED TO BE EXTENDED THROUGH THURSDAY. FOR NOW I WILL LET THEM RIDE THROUGH WEDNESDAY TO SEE HOW THE MODELS CONTINUE TO RESOLVE THE THURSDAY SYSTEM. && AVIATION 21/00Z... BOUNDARY LINGERS OVER THE NORTHERN PORTION OF THE STATE WITH LOW TO WEST. STRONGER FRONT LIES ACROSS IA/NE BORDER WITH WITH MOISTURE POOLED ALONG THE BOUNDARY. MODELS SUGGEST THAT CONVECTION WILL INCR LATE THIS EVENING ACROSS THE FORECAST AREA AS MOISTURE TRANSPORT INCREASES OVER FORECAST RTES. HAVE KEPT THUNDER CHANCES WITH TEMPO RATHER THAN LENGTHY PDS OF THUNDER. LOOKS LIKE ACTIVITY MAY BE MORE PROGRESSIVE AND END TOWARD 12Z. VSBYS WILL COME DOWN TO MVFR/IFR CAT ONCE THUNDER COMMENCES. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 7 PM MONDAY THROUGH NOON WEDNESDAY IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060- IA070>073-IA081>083-IA092>094- && SHORT TERM/LONG TERM...FAB AVIATION...RD/REV
Hazardous weather outlook, Aug 20, 7:55 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 755 PM CDT MON AUG 20 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073- 081>083-092>094-212100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 755 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WEST CENTRAL IOWA AND SPREAD EAST ACROSS CENTRAL IOWA OVERNIGHT. TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINFALL WITH 2 TO 4 INCHES POSSIBLE IN THE HEAVIER STORMS. WITH SEVERAL NIGHTS ALREADY OF HEAVY RAINS THE AREAS THESE STORMS MOVE OVER TONIGHT WILL LIKELY EXPERIENCE FLASH FLOODING. SEVERE STORMS ARE POSSIBLE MAINLY WEST OF HIGHWAY 14 WITH QUARTER SIZED HAIL AND 65 MPH WINDS...MAINLY BEFORE MIDNIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. A FLASH FLOOD WATCHING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE PERIOD...MAINLY FOR HEAVY RAINFALL REPORTS. RAINFALL REPORTS AND THE AFFECTS OF FLASH FLOODING WOULD BE EXTREMELY APPRECIATED. IAZ061-062-074-075-084>086-095>097-212100- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 755 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA MAINLY EAST OF INTERSTATE 35 AND SOUTH OF INTERSTATE 80. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP TONIGHT. HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH ONE TO THREE INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE PERIOD...MAINLY FOR HEAVY RAINFALL REPORTS. RAINFALL REPORTS AND THE AFFECTS OF FLASH FLOODING WOULD BE EXTREMELY APPRECIATED. DONAVON/REV
In the hours before
Local storm report, Aug 20, 10:33 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1033 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND GST CORNING 40.99N 94.74W
08/20/2007 M58.00 MPH ADAMS IA MESONET
MEASURED BY KCCI SCHOOLNET SITE
&&
RKINNEYLocal storm report, Aug 20, 10:43 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1043 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HAIL EAGLE GROVE 42.67N 93.90W
08/20/2007 M1.00 INCH WRIGHT IA LAW ENFORCEMENT
QUARTER SIZED HAIL IN THE TOWN OF EAGLE GROVE.
&&
FBOKSALocal storm report, Aug 20, 10:45 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM FLASH FLOOD FORT DODGE 42.51N 94.18W
08/20/2007 WEBSTER IA LAW ENFORCEMENT
STREETS FLOODING IN THE CITY ROADS BEING CLOSED
&&
KJLocal storm report, Aug 20, 10:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1046 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG NODAWAY 40.94N 94.90W
08/20/2007 ADAMS IA TRAINED SPOTTER
SEVERAL 6 INCH DIAMETER TREE BRANCHES DOWN.
&&
MRUSSELLLocal storm report, Aug 20, 10:50 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1050 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM FLASH FLOOD KNIERIM 42.46N 94.46W
08/20/2007 CALHOUN IA LAW ENFORCEMENT
HIGHWAY P19 CLOSED DUE TO WATER RUNNING OVER ROAD.
&&
KJLocal storm report, Aug 20, 11:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG MOUNT AYR 40.71N 94.24W
08/20/2007 RINGGOLD IA LAW ENFORCEMENT
NUMEROUS TREES DOWN IN MT AYT AND KELLERTON. NUMEROUS
POWER LINES DOWN AROUND THE COUNTY.
&&
MRUSSELLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 67 min |
| Aug 20, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 58 min |
| Aug 20, 8:37 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 53 min |
| Aug 20, 9:07 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor | 53 min |
| Aug 20, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 67 min |
| Aug 20, 9:28 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 31 min |
| Aug 20, 9:41 PM CDT | Flash Flood Warning | DMX | Webster | 6 hr |
| Aug 20, 9:56 PM CDT | Flash Flood Warning | DMX | Calhoun | 6 hr |
| Aug 20, 10:03 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 42 min |
| Aug 20, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 39 min |
| Aug 20, 10:08 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 52 min |
| Aug 20, 10:11 PM CDT | Flash Flood Warning | DMX | Boone | 6 hr |
| Aug 20, 10:14 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 46 min |
| Aug 20, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 45 min |
| Aug 20, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 44 min |
| Aug 20, 10:22 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 38 min |
| Aug 20, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Story | 49 min |
| Aug 20, 10:49 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 41 min |
| Aug 20, 10:59 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 46 min |
| Aug 20, 11:21 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 39 min |
| Aug 20, 11:21 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 39 min |
| Aug 20, 11:33 PM CDT | Flash Flood Warning | DMX | Cerro Gordo | 6 hr |
| Aug 21, 1:57 AM CDT | River Flood Warning | DMX | Black Hawk, Butler | 5 days |
| Aug 21, 2:52 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 38 min |
| Aug 21, 3:30 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 45 min |
| Aug 21, 4:24 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 51 min |
| Aug 21, 10:11 AM CDT | River Flood Warning | DMX | Black Hawk, Butler | 4 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.